Texas, 2017

Flash Flooding and Hail in Texas, August 10, 2017

August 10, 2017 · NWS AMA · 4 events in 4 counties and zones

The first round of weather early in the morning on the 10th produced flash flooding reports in Armstrong and Randall counties. With PWAT values in the 75th percentile based off climatology upper air obs, the atmosphere was very moist to support heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The first round of weather early in the morning on the 10th produced flash flooding reports in Armstrong and Randall counties. With PWAT values in the 75th percentile based off climatology upper air obs, the atmosphere was very moist to support heavy rainfall. Residual outflow boundaries across the western TX Panhandle generated storms later in the afternoon on the 10th with SBCAPE of around 1500 J/kg and MUCAPE of 2000 J/kg with effective shear of 30-35 kts. This allowed some storms to develop with one report of half dollar size hail along with nickel size hail reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 10, 6:02 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 10, 6:02 AM CST, 1 hour 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
702 AM CDT Thu Aug 10 2017

.AVIATION...
For the 12Z TAFs, latest round of showers and tstms should be east
of the TAF sites by around 14Z this morning, and have reflected
this in the fcst. Expect a lull in the precipitation by around mid
morning through much of the afternoon hours. Then another crop of
showers and tstms is forecast to develop late this afternoon
through the evening and nighttime hours, with the greatest threat
at KGUY and KDHT, and have included PROB30 groups at those sites
for later this evening and tonight. Low confidence in storms
affecting KAMA during this same time period precludes mentioning
for this fcst issuance. Finally, a weak cold front will move
slowly south across the terminal sites later this evening and
tonight.

Andrade

&&

.PREV DISCUSSION... /Issued 409 AM CDT Thu Aug 10 2017/

DISCUSSION...
Northwest flow bringing daily rain/thunderstorm chances continues
to dominate the overall weather pattern over the TX/OK
Panhandles. This is primarily due to anti-cyclonic flow over the
Sonoran Desert and persistent cyclonic flow over the Great Lakes
region extending over the eastern CONUS. This upper level pattern
is not expected to change much over the next 7 days.

As of 08z, an area of elevated showers and thunderstorms were
moving southeast over Hartley and Dallam Counties in responce to a
shortwave in the northwest flow and decent 700mb theta-E
advection. One storm has shown signs of being strong. With MUCAPE
around 1500 J/kg and 0-6km effective bulk shear values around 25
knots certainly can't rule out some strong wind (but would have to
punch through any surface inversion). Severe hail seems unlikely
given warm 500mb temps around -4 deg C. Heavy rain will be the
main concern given previous rains and plentiful moisture
throughout most of the vertical profile. These storms should move
into the Amarillo area over the next hour or so and may produce
around 0.5" to 1.5" for areas that see the heavier rainfall.
Coverage of showers and storms should be on the decrease after 12z
with a few lingering storms mainly in the Texas Panhandle. There
may then be a lull in activity for Thursday afternoon before the
next system moves into the area. High temperatures should get
right around normal with low 90s across most of the area.

The next round of showers and thunderstorms are expected to
develop in responce to another northwest flow shortwave and move
into the northwestern zones Thursday evening. Deterministic model
guidance is also indicating that a frontal boundary will be
approaching the northern zones around the same time, with
additional thunderstorm development along the boundary.
Probablistic guidance suggest the highest rain chances will be
across the Oklahoma Panhandle and northern Texas Panhandle between
06z and 12z Friday. However, this may shift south some depending
on how far south the front is able to advance. The NAM is very
aggressive with the front, pushing it all the way through the
Panhandles by 12z Friday. Effective shear near the front may
approach 40 knots during the evening along with MLCAPE around
1000-2000 J/kg, so a strong to marginally severe storm is not out
of question. The main threat with storms will continue to be heavy
rain and flooding/flash flooding with PWATs above the 90th
percentile and saturated soils from rains over the last week.
Depending on better confidence in overall storm mode and storm
motion, may need to consider flood/flash flood watch for some
northern zones on Thursday night and Friday morning.

The position of the front will have a large effect on
temperatures and potential thunderstorm development Friday. For
now going with blend. Beyond Friday, overall pattern remains the
same. Northwest flow aloft with nearly daily shortwaves moving
through flow bringing nocturnal convection. Another decent wave is
already showing up in the model guidance for late Friday night
into early Saturday. Moisture values will remain well above
average, with PWATs around 1.3-1.7 inches each day and surface
dewpoints staying around 60-65 deg F. Temperatures should be right
around average with highs in the upper 80s and lowers 90s.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Aug 10, 3:22 AM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
422 AM CDT Thu Aug 10 2017

OKZ001>003-TXZ001>020-102130-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
422 AM CDT Thu Aug 10 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will be possible this morning and again
this evening and tonight. A few storms could become strong to
severe this evening across mainly the far western Panhandles,
with damaging winds and small hail the primary hazards. The main
concern will be storms capable of producing heavy rainfall, which
may lead to localized flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles every day through mid next week. Some storms that
develop during this time period may become strong to marginally
severe, with strong wind gusts and hail the primary hazards. In
addition, the strongest storms will be capable of producing heavy
rainfall, which may lead to localized flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 10, 1:36 AM CST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
236 AM CDT THU AUG 10 2017

TXZ006-011-100815-
Hartley TX-Oldham TX-
236 AM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OLDHAM AND HARTLEY
COUNTIES UNTIL 315 AM CDT...

At 235 AM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Dalhart, moving southeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hartley, Channing and Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3605 10298 3604 10233 3555 10217 3555 10303
TIME...MOT...LOC 0735Z 316DEG 22KT 3594 10277

Andrade

The radar

The Amarillo radar (KAMA), 17 km away, was scanning. The volume nearest the first event began at 13:04 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 hail. Local standard time, as filed.

Flash Flood, Armstrong

When
August 10, 7:06 AM CST
Where
Armstrong County, 4.91 mi S of Washburn to 5.74 mi S of Washburn
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.110, -101.595

Flooding has been reported on county road 2 and fm 1151.

Flash Flood, Randall

When
August 10, 7:19 AM CST
Where
Randall County, 5.25 mi SW of Amarillo to 5.53 mi SW of Amarillo
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.150, -101.890

Interstate 27 closed with traffic being diverted to the access roads. Flooding has also been reported in low spots on interstate 40 through town as well as most underpasses in downtown Amarillo.

Hail, Oldham

When
August 10, 6:20 PM CST
Where
Oldham County, 6.24 mi S of Boys Ranch
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
35.440, -102.260

Hail, Hartley

When
August 10, 7:37 PM CST
Where
Hartley County, 3.84 mi SSE of Channing
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
35.630, -102.300

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716341, 716345, 716346, 716347.